Hail, Delaware
- When
- June 18, 2:27 PM EST
- Where
- Delaware County, 2.1 mi NE of Morningside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.240, -85.340
Near the intersection of State Road 35 and State Road 67.
A long lasting and multi faceted storm system moved through central Indiana beginning during the late afternoon hours of June 18th and continued through the evening hours with widespread damaging winds and very large hail before transitioning into a flash flooding event during the overnight hours with significant flash flooding occurring across portions of Owen and Monroe counties.…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A long lasting and multi faceted storm system moved through central Indiana beginning during the late afternoon hours of June 18th and continued through the evening hours with widespread damaging winds and very large hail before transitioning into a flash flooding event during the overnight hours with significant flash flooding occurring across portions of Owen and Monroe counties. Unfortunately, one person lost their life due to the flood waters. Across Owen county, roads had suffered severe damage, 23 culverts had been washed out and 2 bridges have significant damage. In all, over 30 Owen County roads were closed. A local emergency disaster declaration was created later in the day. Power outages across the state peaked at nearly 150,000. A 3.4 inch hailstone fell in New Castle late afternoon which was the largest hailstone to fall across the state since mid 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 2:12 PM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 312 PM EDT Fri Jun 18 2021 .Short Term...(This Evening through Saturday Night) Issued at 312 PM EDT Fri Jun 18 2021 Much of the forecast area remains free of rain in what has become an increasing hot and humid afternoon for central Indiana. The only convection has been limited to the vicinity of a remnant outflow boundary over north central Indiana. Storms have struggled to maintain intensity with LAPs soundings still highlighting hints of a cap even across far northern sections of the forecast area. 19Z temperatures ranged from the upper 80s to mid 90s with heat indices over 100 degrees in parts of the region. The threats for severe weather this evening and heavy rainfall and flooding from this evening through the overnight remain primary concerns in addition to the heat and humidity currently. Model guidance has been less than stellar in handling the convection throughout the day today and will be trending the forecast over the next 12 hours heavily towards mesoanalysis in trying to key in on some hints as to how the convection evolves over the next several hours. LAPs soundings show a highly unstable airmass above a low level cap with MLCAPE values at 3000-4000 j/kg and mid level lapse rates that continue to steepen and already are sitting at 7.5-8C/km. The cap is keeping a lid on all of this at this point and with convective temps currently at 93-95 degrees...expect little activity over much of the forecast area through the next couple hours. Where things are likely to start getting interesting will be by 22-23Z as the boundary layer begins to cool. That combined with the approaching upper level wave will help to bust the cap and open the door for rapid upscale convective growth likely focused near the boundary just north of the forecast area currently which may very well slip into our northern counties by this evening. In addition...there is another subtle boundary leftover from this morning that roughly extends as best can tell from northwest to southeast. There remains support for a supercellular storm mode early on with all threats on the table including a few tornadoes. Once though the storms grow into an MCS later this evening...damaging winds will become the primary threat with the near dry adiabatic flow into the mid levels suggesting efficient wind transport to the surface. As the evening progresses into the overnight...the focus will shift more to a heavy rain and enhanced flooding risk with the expansion of a westerly low level jet into the region fueling an axis for training and backbuilding convection. There continues to be uncertainty with regards to exactly where the axis sets up as outflow boundaries may shove the heaviest rainfall a bit further south. For now...have introduced a flash flood watch for a large swath of the forecast area largely focused on the I-70 and I-74 corridors. Confidence is highest in excessive rainfall from near the Indy metro E/SE towards the Ohio border. While flash flood guidance is quite high and the soils are dry...justification for the watch exists with the potential for some locations to see 2-3 inches of rain...and potentially higher...in a short time over the dry soils causing increased runoff. May expand or adjust the watch later this evening depending on if the axis of heaviest rainfall shifts further. But confidence is moderate to high in impacts in the zone mentioned above. The watch will begin at 00Z and extend through 14Z Saturday. The rest of the forecast period for Saturday and Saturday night is largely dependent on what transpires through tonight. It is conceivable that convection could be shifted well south of the region Saturday but the overnight storms with relatively quiet conditions for much of Saturday and Saturday night. Considering the leftover moist and unstable airmass...will maintain scattered convection for much of this period but confidence is very low in rain and storm coverage through this timeframe. So to summarize: 1) Severe threat focused late afternoon and more likely during the evening. Damaging winds remain primary threat...but large hail and a few tornadoes possible as well 2) flooding concerns increase by late evening into the overnight. Potential for training cells is high...axis of greatest concern still yet to be determined. 3) storms will be prolific lightning producers. Something to keep in mind for outdoor activities this evening even if storms are not severe. 4) Stay Weather Aware this afternoon and tonight. && .Long Term...(Sunday through Friday) Issued at 312 PM EDT Fri Jun 18 2021 A more active pattern for weather will continue into the long term period. Models are indicating that a boundary will likely linger over the area Sunday as a tropical system coming out of the Gulf will act to prevent the boundary from progressing forward. In addition, highs are expected to be hot again getting into the upper 80s to lower 90s so the daytime heating will lead to chance PoPs for Sunday afternoon. Given the heat and ample moisture, some higher CAPE and lapse rates will likely be in play so a few storms could be strong to severe. With a lack of shear though, organized storms are not expected through the day. A trough and associated cold front will be advancing later in the day Sunday which will help to finally push the boundary out of the area. The front will then slowly push across the region for the start of the week bringing the a line of rain and storms from Sunday and lasting into Monday night. PWATs with this system look to be in the 1.5 to 2 range, which will be above normal but not anywhere near record for this time of year. Depending on how precipitation totals pan out with the system today and tonight, the additional rain early next week could lead to some flooding issues, but its still too soon at this time to say for sure. Towards midweek, surface high pressure and a cooler airmass will move in behind the cold front. This will allow both a break in precipitation and temperatures, as highs Tuesday and Wednesday are expected to stay in the 70s, possibly into the low 80s on Wednesday. Airflow will shift again to out of the S/Sw for the end of the week providing more normal temperatures for this time of year. While the long term models are a bit noisy for the end of next week, it does look like there could be some upper short waves that could cause more storms chances. && .Aviation...(18Z TAF Issuance) Issued at 1254 PM EDT Fri Jun 18 2021 IMPACTS: - VFR conditions through much of the rest of the afternoon - Convection and increasing chances of temporary MVFR or worse flying conditions after 22Z - Gusty SW winds and gusts through early evening - Scattered severe storms mainly between 22Z and 04Z this evening with wind gusts briefly at or in excess of 50 knots. - Continued rain and storms overnight with periodic restrictions DISCUSSION: The convection that tracked across northern portions of central Indiana earlier this morning has moved away to the east...leaving the region with mainly clear skies and gusty southwest winds. Much of the rest of the afternoon will be dry although a few storms may pass just north of KLAF over the next few hours. Primary focus for robust convective development remains aligned for the 22Z to 04Z timeframe when severe wind gusts and possibly hail would be most likely with storms. Potential for repeated rounds of convection overnight with heavy rainfall becoming the primary threat. This will produce periodic restrictions at the terminals through Saturday morning. Likely high impact to aviators this evening through the overnight. High uncertainty in additional showers and storms Saturday morning but expect a decrease in coverage with potential that convection shifts south of the terminals. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Saturday morning for INZ035>037-039>049-051>057-062>065-071-072. && Short Term...Ryan Long Term...KH Aviation...Ryan
Hazardous Weather Outlook National Weather Service Indianapolis IN 410 AM EDT Fri Jun 18 2021 INZ021-028>031-035>049-051>057-060>065-067>072-191000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 410 AM EDT Fri Jun 18 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. There is an ENHANCED RISK for severe thunderstorms this afternoon and tonight. Severe storms are possible mainly after 300 PM. The main severe threats will be damaging winds. An isolated tornado and large hail will also be possible. Lightning is a threat from any thunderstorm. Heavy rainfall and localized flooding will also be possible mainly tonight. Hot and humid conditions this afternoon and early evening. Max heat indices will reach 100 to 105 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More thunderstorms are possible at times from Saturday through Monday night and again late next week. There is Marginal Risk for severe weather Saturday afternoon and evening. Damaging winds, large hail and isolated thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Friday afternoon and night and or Saturday afternoon and night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
938 AM EDT Fri Jun 18 2021
INZ042-049-181415-
Randolph-Henry-
938 AM EDT Fri Jun 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RANDOLPH AND
NORTHERN HENRY COUNTIES...
At 938 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Union City to near
Hagerstown to 9 miles southeast of Anderson. Movement was southeast
at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
New Castle, Lynn, Sulphur Springs, Mooreland, Mount Summit,
Losantville, Modoc, Springport, Blountsville and Summit Lake State
Park.
This includes Interstate 69 near mile marker 231.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4000 8520 3988 8520 3987 8522 3988 8530
4002 8558 4008 8558 4007 8518 4016 8481
4001 8481
TIME...MOT...LOC 1338Z 296DEG 26KT 4010 8481 3997 8508 4000 8555
RyanSpecial Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Fri Jun 18 2021
INZ021-181845-
Carroll-
210 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Monticello,
moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Delphi, Flora, Camden and Yeoman.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.
LAT...LON 4070 8652 4069 8652 4069 8644 4049 8656
4059 8677 4066 8677 4066 8676 4067 8674
4068 8674 4068 8676 4069 8675 4070 8676
4071 8676 4072 8675 4073 8676
TIME...MOT...LOC 1809Z 291DEG 32KT 4069 8680
AU/KHThe Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
34 hail, 20 thunderstorm wind, 11 flash flood, 1 lightning. Local standard time, as filed.
Near the intersection of State Road 35 and State Road 67.
Tree downed across road by thunderstorm wind gusts. Additonal reports of related power outages across town.
Tree and house damage at the intersection of Home Street and Maple Avenue. Damage due to thunderstorm wind gusts.
A storm spotter estimated a 60 mph thunderstorm wind gust at this location.
Trees downed across road by thunderstorm wind gust at this location. There were 8 other locations nearby with reports of a tree downed with numerous additional likely that went unreported.
Photograph of 3.4 inch hailstone with tape measure next to the stone.
Mature tree snapped at base by thunderstorm wind gust. A few power lines and poles were blown over. Large segment of metal barn roof blown off. Several branches blown down. All of these occurred around the intersection of County Road 325 West and 800 North.
Top segment of large silo blown off by thunderstorm wind gusts at the 2500 block of West County Road 800 North.
Trees of unknown size downed by thunderstorm wind gusts.
A 69 MPH thunderstorm wind gust was measured at the KGEZ ASOS.
Large tree downed onto a deck by thunderstorm wind gusts. Similar reports noted around the town of Paragon.
Roof was blown off a building by thunderstorm wind gusts.
General location of an area of trees that were downed by thunderstorm wind gusts across much of northeastern Decatur county.
Several trees downed by thunderstorm wind gusts across the county. No specific location or tree size noted.
Tree and tree limbs downed by thunderstorm wind gusts along Interstate 65.
A 60 MPH thunderstorm wind gust was measured at this location. Half inch hail was also noted by the storm spotter.
Several trees downed along State Road 59 north of Clay City.
A house at the 1500 block of Freeman Road had structural damage from thunderstorm wind gusts when a tree fell on the house. Trees were downed all along Freeman road from the 1000 block of Freeman Road to State Road 43. There was also some tree damage on Hardscrabble Road from State Road 43 to the 2800 block of Hardscrabble Road where a pole barn had the door blown in and south wall blown out.
Numerous trees and power lines down across southern Vigo county.
Significant tree damage caused by thunderstorm wind gusts in rural areas around Monroe Lake.
A 31 year old male was swept away in a vehicle in floodwaters from clear creek near the intersection of College Avenue and Dodds Street. Another person of unknown age and sex was also in the vehicle at the time but was able to escape with only minor injuries. Numerous videos and pictures showed standing water along portions of the downtown including Walnut Street. Many businesses in the area remained shut down for a week to clean up issues related to the flood waters. Water rushed into a nursing home which required the building to evacuate.
Numerous local and county roads closed due to high water. A couple were rescued by boat from the roof of their vehicle on State Road 43. Additional water rescues were done across Owen and Monroe counties. 1500 Fish Creek road was completely flooded with water rapidly flowing across the road. White Road along Raccoon Creek was destroyed by flood waters. Across the county roads have suffered severe damage, 23 culverts have been washed out and 2 bridges have significant damage. In all, over 30 Owen County roads are closed. A local emergency disaster declaration was created later in the day.
Numerous trees downed by thunderstorm wind gusts near the area of Interstate 70 and State Road 42.
A house along State Road 135 South had rapidly rising flood waters enter the building. Damage was noted to several bridges across the rural portions of the county.
Rapidly flowing water over State Road 244 in southern Rush county. A section of County Road 1000 South was washed out by flood waters.
Sand bags were deployed to help hold back flash flooding in Prairieton. Numerous roads were closed across southern Vigo county due to water flows.
County Road 410 North between County Road 1000 East and State Road 46 was washed out by rapidly flowing water destroying a pipe. Water was noted to be flowing over the road over the time.
Numerous roads were noticed to be closed later in the day by NWS employee. Roads were closed due to rapidly rising floodwaters earlier in the night.
State Road 32 closed due to water flowing over the road near the Montgomery Fountain county line. Additional roads closed across the area.
Dozens of roads closed due to rapidly rising waters including State Roads 235, 135, and 268. A water rescue was conducted to help a trapped semi driver who drove through rapidly flowing flood waters. Two other motorists were rescued after driving into high water.
A lightning strike led to a fire on Sage Meadow Drive.
Several trees downed across road by thunderstorm wind gusts.
Water rescues performed in northern Morgan county. Rapidly rising waters also got into several homes across the county.
Numerous water rescues were performed during the early morning hours of June 19th. Many county and state roads were under water as a result of locations receiving more than 7 inches of rain.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Monroe | 2021-06-18 | 31 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957007, 957009, 957013, 957016, 957014, 957015, 957017, 957021, 957019, 957018, 957022, 957034, 957051, 957037, 957039, 957048, 957052, 957064, 957067, 957054, 957060, 957059, 957066, 957061, 957062, 957350, 957352, 957354, 957355, 957356, 957351, 957358, 957359, 957353, 957357, 957360, 957361, 957362, 957363, 957392, and more.